This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Observations From 8 Cases of Clozapine Rechallenge After Development of Myocarditis

Observations From 8 Cases of Clozapine Rechallenge After Development of Myocarditis

To the Editor: Clozapine is an exceptionally effective drug for the treatment of schizophrenia,1 but it may occasionally cause myocarditis, typically within 3 weeks of clozapine initiation.2 The effectiveness of clozapine in the individual patient may be manifest before the onset of myocarditis despite its early occurrence, and clozapine withdrawal may lead to rapid deterioration in psychiatric state.3,4 Hence, clozapine rechallenge has considerable appeal. In the course of data collection for a case-control study of clozapine-induced myocarditis, we have documented 8 cases of rechallenge that occurred between 2002 and 2006 and describe them here in an attempt to explore what factors may enhance the likelihood of successful rechallenge.

 

Case series. The patients were 7 men and 1 woman aged 22-51 years who had previously had an episode of myocarditis meeting a case definition5 (Table 1). In 4 patients, clozapine treatment was continued after rechallenge with no apparent cardiac consequence (cases 1-4), and in 4 patients, clozapine was withdrawn early (cases 5-8). Only 1 of the 4 who discontinued clozapine after rechallenge had diagnostic evidence of myocarditis (case 5). This patient self-medicated with a single 400 mg clozapine dose and had a troponin I concentration of 78.5 µg/L 3 days later. The other 3 patients developed nonspecific illness within 2-7 days of rechallenge, and clozapine was discontinued (cases 6-8). After recommencing clozapine treatment, cases 1 and 3 also had symptoms of a mild illness, but without a rise in troponin, and were able to continue taking clozapine without lasting ill effect.

Table 1

Click figure to enlarge

Table 1r

 

Three factors that may influence the success of clozapine rechallenge after myocarditis are severity of the original acute myocarditis, time between the myocarditis event and rechallenge, and rate of clozapine dose titration during rechallenge.

There is no established measure for assessing the severity of nonfatal myocarditis. The 2 cases with the very high C-reactive protein and eosinophil counts (cases 6 and 8) may have been severe, as may those with measured left ventricular impairment (cases 4-8). The 1 patient with severe myocarditis by these measures who was successfully rechallenged (case 4) had exceptionally slow dose titration at reinitiation, and subsequent echocardiography showed normal left ventricular function.

With regard to the possible benefit of a delay after the development of the initial episode of myocarditis, cases 7 and 8 indicate no such benefit, and a successful rechallenge commenced 9 days after the onset of myocarditis and involved more rapid introduction of clozapine than in the first instance (case 1).

In only 1 case of successful rechallenge was the rate of dose titration exceptionally slow (case 4). None of the unsuccessful instances of rechallenge involved slow dose titration.

Of 5 published reports of rechallenge after clozapine-induced myocarditis,3,4,6-8 rechallenge was successful in 4 instances.3,4,6,8 In the unsuccessful case,7 clozapine treatment was initiated about 6 weeks after the first episode, and the dose was increased by 12.5 mg every third day. Clozapine treatment was ceased after mild illness and electrocardiographic changes, though without an elevation in troponin. Details of the dose titration regimen for the successful cases are sketchy or nonexistent.

Across the total of 13 cases now described, there are not sufficient instances of rechallenge, successful and unsuccessful, to identify factors that may improve the outcome. Some authors have recommended slow initiation of clozapine during rechallenge.6,8 There is no added harm in introducing clozapine very slowly. If a repeat of myocarditis can be avoided by this strategy, clozapine may yield a long-term benefit for the patient.

In conclusion, the previous occurrence of clozapine-related myocarditis is apparently not always a contraindication to the reintroduction of clozapine treatment. Any decision to rechallenge with clozapine should be made with the consent of the patient and the patient’s family after communication of the potential benefits and risks. Rechallenge then is best conducted with considerable caution (very slow dose titration) and an elevated degree of monitoring.2

References

1. Tiihonen J, Lönnqvist J, Wahlbeck K, et al. 11-Year follow-up of mortality in patients with schizophrenia: a population-based cohort study (FIN11 study). Lancet. 2009;374(9690):620-627. PubMed doi:10.1016/S0140-6736(09)60742-X

2. Ronaldson KJ, Fitzgerald PB, Taylor AJ, et al. A new monitoring protocol for clozapine-induced myocarditis based on an analysis of 75 cases and 94 controls. Aust N Z J Psychiatry. 2011;45(6):458-465. PubMed doi:10.3109/00048674.2011.572852

3. Bray A, Reid R. Successful clozapine rechallenge after acute myocarditis [letter]. Aust N Z J Psychiatry. 2011;45(1):90. PubMed doi:10.3109/00048674.2010.533365

4. Reid P. Clozapine rechallenge after myocarditis [letter]. Aust N Z J Psychiatry. 2001;35(2):249. PubMed doi:10.1046/j.1440-1614.2001.0884a.x

5. Ronaldson KJ, Taylor AJ, Fitzgerald PB, et al. Diagnostic characteristics of clozapine-induced myocarditis identified by an analysis of 38 cases and 47 controls. J Clin Psychiatry. 2010;71(8):976-981. PubMed doi:10.4088/JCP.09m05024yel

6. Rosenfeld AJ, Gibbs T, Ivie R, et al. Successful clozapine retrial after suspected myocarditis [letter]. Am J Psychiatry. 2010;167(3):350-351. PubMed doi:10.1176/appi.ajp.2009.09081118

7. Jayathilake I, Singh AK. Clozapine rechallenge after myocarditis [letter]. Australas Psychiatry. 2009;17(5):421-422. PubMed doi:10.1080/10398560902965302

8. Reinders J, Parsonage W, Lange D, et al. Clozapine-related myocarditis and cardiomyopathy in an Australian metropolitan psychiatric service. Aust N Z J Psychiatry. 2004;38(11-12):915-922. PubMed doi:10.1080/j.1440-1614.2004.01481.x

Kathlyn J. Ronaldson, MPH, MSc, DPhil

kathlyn.ronaldson@monash.edu

Paul B. Fitzgerald, MBBS, MPM, FRANZCP, PhD

Andrew J. Taylor, MBBS, FRACP, PhD

John J. McNeil, MBBS, FRACP, MSc, PhD, FAFPHM

Author affiliations: Department of Epidemiology and Preventive Medicine, Monash University (Drs Ronaldson and McNeil); Monash Alfred Psychiatry Research Centre, School of Psychology and Psychiatry, Alfred Hospital and Monash University (Dr Fitzgerald); and Heart Centre, Alfred Hospital (Dr Taylor), Melbourne, Australia.

Potential conflicts of interest: None reported.

Funding/support: Dr Fitzgerald is supported by an Australian National Health and Medical Research Council NHMRC Practitioner Fellowship.

Volume: 73

Quick Links: Psychotic Disorders , Schizophrenia and Schizoaffective Disorders

References